Alert archive / California / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 21, NWS Hanford, CA
NWS Hanford, CA issued this severe thunderstorm warning at May 25, 2019, 2:46 PM PDT for Kern County, California. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2019, 2:46 PM PDT (21:46 UTC)
- Expired
- May 25, 2019, 3:15 PM PDT
- In force
- 29 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Kern County, CA
The radar
The Los Angeles radar (KVTX), 96 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 730 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
175
WUUS56 KHNX 252146
SVRHNX
CAC029-252215-
/O.NEW.KHNX.SV.W.0021.190525T2146Z-190525T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Joaquin Valley CA
246 PM PDT SAT MAY 25 2019
The National Weather Service in Hanford CA has issued a
* Severe Thunderstorm Warning for...
West central Kern County in central California...
* Until 315 PM PDT.
* At 244 PM PDT, a severe thunderstorm was located near Tupman, or 26
miles west of Bakersfield, moving southeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACTS...Large potentially damaging hail along with frequent
lightning and very heavy heavy rain with possible flooding.
* Locations impacted include...
Bakersfield, Tupman, Dustin Acres, Valley Acres, Rosedale, Harris
Ranch and Buttonwillow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3519 11944 3538 11963 3554 11945 3527 11912
3518 11922 3508 11932
TIME...MOT...LOC 2144Z 322DEG 12KT 3532 11947
HAIL...1.00IN
WIND...<50MPH
$$
KD2 follow-up statements
347
WWUS56 KHNX 252207
SVSHNX
Severe Weather Statement
National Weather Service San Joaquin Valley CA
307 PM PDT SAT MAY 25 2019
CAC029-252215-
/O.CON.KHNX.SV.W.0021.000000T0000Z-190525T2215Z/
Kern CA-
307 PM PDT SAT MAY 25 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PDT
FOR WEST CENTRAL KERN COUNTY...
At 306 PM PDT, a severe thunderstorm was located near Dustin Acres,
or 24 miles west of Bakersfield, moving southeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Potentially damaging hail is possible with this storm. Very
heavy rain and road flooding is possible. This storm is
bringing frequent cloud to ground lightning as well.
Locations impacted include... Bakersfield, Tupman, Dustin
Acres, Valley Acres, Rosedale, Harris Ranch and
Buttonwillow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Hanford CA.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3519 11944 3538 11963 3554 11945 3527 11912
3518 11922 3508 11932
TIME...MOT...LOC 2206Z 322DEG 12KT 3526 11941
HAIL...1.00IN
WIND...<50MPH
$$
KD627
WWUS56 KHNX 252216
SVSHNX
Severe Weather Statement
National Weather Service San Joaquin Valley CA
316 PM PDT SAT MAY 25 2019
CAC029-252226-
/O.EXP.KHNX.SV.W.0021.000000T0000Z-190525T2215Z/
Kern CA-
316 PM PDT SAT MAY 25 2019
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL KERN COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
LAT...LON 3519 11944 3538 11963 3554 11945 3527 11912
3518 11922 3508 11932
TIME...MOT...LOC 2216Z 322DEG 12KT 3524 11939
$$
KDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:11 AM PDT, 10 hours 35 minutes earlier.
Area forecast discussion, May 25, 4:11 AM PDT, 10 hours 35 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 411 AM PDT Sat May 25 2019 .SYNOPSIS...A low pressure system will bring an increased chance of showers and thunderstorms over our area today, and especially on Sunday. Some thunderstorms could become strong with small hail, gusty winds, and locally heavy rainfall possible. Several inches of snowfall is forecast over parts of the Sierra Nevada. Temperatureswill become significantly cooler on Sunday. A warming trend is expected next week with a few afternoon and evening showers possible over the Sierra Nevada each day. && .DISCUSSION...Shortwave energy dropping out of the Pacific Northwest will track across central CA today and will bring a chance for some showers and a few thunderstorms over much of our area this afternoon and evening. Temperatures will be slightly warmer across much of the area but still running a few degrees below climo. A more significant developing low pressure system is progged to follow behind the shortwave trough and is expected to swing across central CA on Sunday. This system will have more associated moisture and is forecast to bring as much as 4-8 inches of snow over the higher elevations of the Sierra Nevada. This relatively cold system will lower snow levels to around 6000 ft and will bring a significant change in weather conditions. The additional incoming snowfall will cause travel impacts in the Sierra above 6000 ft and a Winter Weather Advisory has been issued for there from 5 AM Sunday through 5 AM Monday. The storm system will also bring significant weather to the lower elevations in our area. As the system pushes in early Sunday, precipitation will spread southward across our area. The upper low will track overhead and will help to destabilize the airmass, providing a chance for thunderstorms over most of the area Sunday afternoon and evening. The storms could become strong with heavy downpours and some hail. QPF ranges from around 1 to 3 tenths of an inch in the SJ Valley to around 4 to 6 tenths in the foothills. Desert locales are expected to generally see a few hundredths to around 1/10 of an inch. Temperatures Sunday will also be much lower, with highs around 15 to 20 degrees lower than on Saturday. The passing system will also bring gusty winds Sunday afternoon and evening, especially through and below mountain passes. The low pressure system is progged to swing eastward toward the Four Corners region Monday with just some lingering Sierra convection possible. Models suggest additional shortwave energy will keep us in a general troughy pattern throughout next week. This will maintain chances for mainly mountain convection each afternoon and evening through the end of the week. Temperatures will slowly moderate, and should just reach around normal for this time of year by next weekend. && .AVIATION... Scattered showers and a few thunderstorms are expected this afternoon. Local IFR conditions in storm showers after 20z Sat. Otherwise VFR conditions will prevail elsewhere over the central California interior during the next 24 hours. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.html for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Winter Weather Advisory from 5 AM Sunday to 5 AM PDT Monday ABOVE 6000 FEET FOR THE CAZ192>194. && public...JEB avn/fw...MV synopsis...JEB weather.gov/hanford
In the hours before
Special weather statement, May 25, 1:29 PM PDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 129 PM PDT SAT MAY 25 2019 CAZ179-187-252115- Western Kern County CA-West Side Hills CA- 129 PM PDT SAT MAY 25 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KERN COUNTY UNTIL 215 PM PDT... At 128 PM PDT, Doppler radar was tracking a strong thunderstorm 13 miles north of McKittrick, or 30 miles southwest of Delano. This storm was moving southeast at about 15 mph. Dime size hail will be possible with this storm along with briefly heavy rain. Locations impacted include... Belridge and Buttonwillow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3548 11982 3562 11974 3552 11940 3530 11953 TIME...MOT...LOC 2028Z 294DEG 3KT 3549 11968 KD
Special weather statement, May 25, 1:33 PM PDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 133 PM PDT SAT MAY 25 2019 CAZ182-183-252115- Western San Joaquin Valley CA-Foggy Bottom CA- 133 PM PDT SAT MAY 25 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KINGS AND SOUTHWESTERN FRESNO COUNTIES UNTIL 215 PM PDT... At 132 PM PDT, Doppler radar was tracking a strong thunderstorm over Riverdale or 15 miles west of Hanford. This storm was moving southeast at 15 mph. Dime size hail will be possible with this storm along with briefly heavy rain. Locations impacted include... Hanford, Lemoore, Lanare, Armona, Riverdale and Laton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3635 12003 3651 11993 3645 11962 3621 11973 TIME...MOT...LOC 2032Z 294DEG 3KT 3641 11990 KD
Special weather statement, May 25, 2:15 PM PDT, 31 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 215 PM PDT SAT MAY 25 2019 CAZ179-187-189-197-252200- Fort Tejon CA-Western Kern County CA-West Side Hills CA- Bakersfield CA- 215 PM PDT SAT MAY 25 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERN COUNTY UNTIL 300 PM PDT... At 212 PM PDT, Doppler radar was tracking a few strong thunderstorms approximately 13 miles north of McKittrick, or 25 miles southwest of Delano. The storms were moving east at 15 mph. In addition to dangerous cloud to ground lightning, Nickel size hail is possible with these storms along with very heavy rain and localized flooding. Locations impacted include... Bakersfield, Taft, Maricopa, Taft Heights, Dustin Acres, Valley Acres, South Taft, Ford City, Tupman, McKittrick, Rosedale, Belridge, Harris Ranch, Buttonwillow and Lost Hills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3552 11978 3566 11961 3526 11913 3504 11941 TIME...MOT...LOC 2112Z 279DEG 12KT 3548 11954 KD
Special weather statement, May 25, 2:42 PM PDT, 4 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
242 PM PDT SAT MAY 25 2019
CAZ197-252230-
Fort Tejon CA-
242 PM PDT SAT MAY 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KERN COUNTY UNTIL
330 PM PDT...
At 240 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mount Pinos, or 28 miles north of Ojai. The thunderstorm was
nearly stationary.
In addition to frequent cloud to ground lightning and heavy
rain, dime size hail is possible with this storm.
Locations impacted include...
Frazier Park and Lake Of The Woods.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3481 11898 3481 11911 3490 11911 3488 11893
3479 11891 3479 11897
TIME...MOT...LOC 2140Z 109DEG 5KT 3484 11906
KDThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 3:06 AM PDT | Winter Weather Advisory | HNX | 50 hr | |
| May 25, 1:29 PM PDT | Special Weather Statement | HNX | 46 min | |
| May 25, 1:33 PM PDT | Special Weather Statement | HNX | Kings | 42 min |
| May 25, 2:15 PM PDT | Special Weather Statement | HNX | 45 min | |
| May 25, 2:42 PM PDT | Special Weather Statement | HNX | Ventura | 48 min |
| May 25, 3:03 PM PDT | Special Weather Statement | HNX | Fresno | 42 min |
| May 25, 3:15 PM PDT | Special Weather Statement | HNX | Kern | 45 min |
| May 25, 3:23 PM PDT | Special Weather Statement | HNX | 37 min | |
| May 25, 3:27 PM PDT | Severe Thunderstorm Warning | HNX | Kern | 63 min |
| May 25, 3:37 PM PDT | Special Weather Statement | HNX | 38 min | |
| May 25, 4:02 PM PDT | Flash Flood Warning | HNX | Kern | 3 hr |
| May 25, 4:04 PM PDT | Severe Thunderstorm Warning | HNX | Kern | 26 min |
| May 25, 4:16 PM PDT | Flash Flood Warning | HNX | Kern | 77 min |
| May 25, 4:22 PM PDT | Special Weather Statement | HNX | 53 min | |
| May 25, 4:34 PM PDT | Special Weather Statement | HNX | Kern | 41 min |
Nearby
Severe Thunderstorm Warnings in California, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.